BERKELEY CENTER FOR LAW & TECHNOLOGY

StanfordLawSchool

Stanford Program in Law, Science & Technology



UC Berkeley School of Law certifies that this activity has been approved for 13.75 hours Continuing Legal Education credit, including 1.0 hour in Legal Ethics and 1.0 hour in Elimination of Bias, by the State Bar of California.

16TH ANNUAL SILICON VALLEY ADVANCED PATENT LAW INSTITUTE DECEMBER 10-11, 2015 • FOUR SEASONS HOTEL • EAST PALO ALTO, CA

UC Berkeley School of Law certifies that this activity has been approved for 13.75 hours Continuing Legal Education credit, including 1.0 hour in Legal Ethics and 1.0 hour in Elimination of Bias, by the State Bar of California.

THURSDAY MORNING, DECEMBER 10, 2015

PRESIDING OFFICER:

ROBERT J. GOLDMAN, ROPES & GRAY LLP

7:30 A.M. REGISTRATION OPENS +
CONTINENTAL BREAKFAST

BREAKFAST SPONSORED BY:



8:20 A.M.

WELCOMING REMARKS

8:30 A.M.

0.50 HR

PATENT REFORM

Over the last few years, state and federal lawmakers have been engaged in discussing, investigating, drafting, advancing, and, at the state level, enacting reforms aimed at curbing patent litigation abuses. This opening panel will discuss where reform has advanced and stalled, and what to expect in the coming year.

Colleen Chien, Santa Clara Law School

9:00 A.M.

1.50 HR

NAVIGATING, LITIGATING AND EVEN AVOIDING ELIGIBLE SUBJECT MATTER QUESTIONS

Eighteen months after Alice and Mayo, both their progeny and USPTO policy have changed the landscape of patent-eligible subject matter. What trends and tensions exist in the current Federal Circuit law? How are litigators managing eligibility disputes at the district court level, particularly in light of different rules and outcomes in different venues? How are prosecutors responding to the changes? This panel will explore these issues, over the lifecycle of a patent.

Moderator:

Vernon M. Winters, Sidley Austin LLP

Panelists:

John Dragseth, Fish & Richardson Heidi Keefe, Cooley LLP Peter Menell, UC Berkeley School of Law, BCLT Christopher J. Palermo, Hickman Palermo Becker Bingham LLP

10:30 A.M.

15 MINUTE BREAK

10:45 A.M.

0.75 HR

DRAFTING AND ATTACKING PLEADINGS UNDER THE NEW STANDARDS

Leading patent litigators will debate such questions as:

- How will the new pleading standards impact pre-filing investigations and initial preparation for all cases?
- With Form 18 (nearly) gone, what must be included in a patent infringement complaint?
- □ Do *Alice* and its progeny impact how you should draft a complaint?
- What are the pleading standards for affirmative defenses?
- What is the procedure to attack a claim or defense as insufficiently pled?
- □ Will the amendments to the Federal Rules limit discovery into possible or proposed claims or defenses?
- Will forum selection be more important than ever?

Yar R. Chaikovsky, *Paul Hastings LLP* Richard S. J. Hung, *Morrison & Foerster LLP* Christian E. Mammen, *Hogan Lovells LLP*

11:30 A.M.

0.50 HR

ASSET PROTECTION IN A CHANGING ENVIRONMENT

Given recent developments, what are the pros and cons of patent vs. copyright vs. trade secrets in the protection of an IP portfolio? Does the answer differ depending on whether you are protecting innovations in software, the life sciences, or other fields? What can you do in the creation of your assets to ensure that they survive the test of time and changing law?

David Simon, Salesforce

THURSDAY AFTERNOON, DECEMBER 10, 2015

PRESIDING OFFICER:

GWILYM ROBERTS, KILBURN & STRODE LLP

12:00 P.M. BREAK TO PICK UP LUNCH

LUNCH SPONSORED BY:



INTELLECTUAL PROPERTY LAW

12:30 P.M.

0.50 HR

LUNCH KEYNOTE: THE RT. HON. PROFESSOR SIR ROBIN IACOB:

THE FUTURE OF IP LITIGATION IN EUROPE WITH THE (LIKELY) COMING OF THE UNIFIED PATENT COURT

Sir Robin, a retired Lord Justice of the Court of Appeal and Professor of IP law at University College London, is widely regarded as one of the UK's, and Europe's, leading intellectual property judges of recent times. He will discuss the creation of the court, its procedures, judge selection, forum shopping, speed, cost, and why he thinks it might work.

1:00 P.M.

15 MINUTE BREAK

1:15 P.M.

0.50 HR

COMPARATIVE PATENT LITIGATION: GERMANY VERSUS THE UNITED STATES

Germany has become a popular choice for patentees seeking a venue for patent litigation outside the United States. This panel will explore some of the major differences between United States and German patent litigation, with an emphasis on what attorneys and clients from each jurisdiction often find surprising about the other.

Lisa Buccino, *SAP*Eugene M. Paige, *Keker & Van Nest LLP*Brad Waugh, *Intel*

1:45 P.M.

0.50 HR

1.00 HR : 10:00 A.M.

0.50 HR

JOINT, DIVIDED, AND INDIRECT INFRINGEMENT

When there's no direct infringer, what remedies remain? Steve Carlson will discuss the Supreme Court's *Commil* ruling, governing mental state for inducement, and the Federal Circuit's *en banc* ruling in *Suprema*, governing ITC enforcement of indirect infringement claims, among the other recent twists in this important topic.

Steven C. Carlson, Kasowitz Benson Torres & Friedman LLP

2:15 P.M. 1.00 HR BIAS ELIMINATION

ETHICS: BLOCKING BIAS

Shelley Correll will describe her groundbreaking research into redesigning workplace structures and practices to be simultaneously more inclusive and more innovative and will then discuss, with a panel of tech industry insiders, individual strategies and organizational solutions for minimizing gender bias.

Shelley J. Correll, The Clayman Institute for Gender Research at Stanford University

Panelists:

Mitchell Gaynor, *Juniper Networks* Deanna Kwong, *Hewlett-Packard* Karen Robinson, *Adobe Systems*

3:15 P.M.

15 MINUTE BREAK

3:30 P.M.

0.50 HR

CLAIM CONSTRUCTION POST-TEVA

This session will examine the impact of the Supreme Court's *Teva* decision on claim construction and will address what attorneys can do to exploit *Teva*. It will also examine whether district court judges have changed their approach to claim construction as a result of *Teva*. It will consider the significance of the PTO's continued application of the broadest reasonable interpretation (BRI) standard in PTAB proceedings.

Edward R. Reines, Weil, Gotshal & Manges LLP

JUDGES PANEL

4:00 P.M.

Leading District Court judges discuss cutting-edge patent litigation issues, including creative ways they are managing cases in an evolving patent landscape.

Moderator:

Karen I. Boyd, Turner Boyd LLP

Panelists:

Hon. Richard G. Andrews, US District Court,
District of Delaware
Hon. James Donato, US District Court,
Northern District of California
Hon. Rebecca R. Pallmeyer, US District Court,
Northern District of Illinois
Hon. Robert W. Schroeder III, US District
Court, Eastern District of Texas [tentative]

5:00 P.M.

CLOSING REMARKS

FRIDAY MORNING, DECEMBER 11, 2015

PRESIDING OFFICER:

DAVID S. BLOCH, WINSTON & STRAWN LLP

8:00 A.M. CONFERENCE ROOM OPENS
+ CONTINENTAL BREAKFAST

BREAKFAST SPONSORED BY:



8:30 A.M. 1.50 HR

THE RISE OF PTAB: HOT TOPICS AND STRATEGIES

The current status and hot issues affecting proceedings before the PTAB will be discussed from a variety of viewpoints. Topics to be addressed include trends in PTAB proceedings, recent Federal Circuit decisions and the proposed new rules, with a discussion of how these developments are affecting AIA trials and patent litigation strategy.

Moderator:

Sean DeBruine, Kilpatrick Townsend & Stockton LLP

Panelists:

Eric Lamison, *Cisco Systems, Inc.*David O'Brien, *Haynes and Boone, LLP*Terry Rea, *Crowell & Moring LLP*

NEW PTO PILOT PROGRAMS

This session will review the status of pilot programs launched by the Patent and Trademark Office to improve procedures – and patent quality – including the first action interview program, the glossary initiative, and the expedited patent appeal pilot (enabling an appellant to secure expedited review of one pending *ex parte* appeal in exchange for another pending *ex parte* appeal).

US PTO Representative TBA

10:30 A.M.

15 MINUTE BREAK

10:45 A.M.

0.75 HR

PROSECUTION: FUNCTIONAL CLAIMING

What is the problem with functional claims? What is a functional claim? Do I want to write one? Have I written one whether I want to or not? And if I have, what happens?

Mark Lemley, Stanford Law School; Durie Tangri LLP Lee Van Pelt, Van Pelt, Yi & James LLP

11:30 A.M.

0.50 HR

112 IMPLICATIONS FOR GENUS CLAIMS

This session will consider, from a litigator's perspective, challenges to meeting the written description and enablement requirements of Section 112, in the life sciences and beyond.

Bhanu Sadasivan, McDermott Will & Emery

12:00 P.M.

0.50 ETHICS

ETHICS: INFORMATION FLOW IN PATENT LITIGATION — ETHICAL CONSIDERATIONS, PROSECUTION BARS, ACQUISITION BARS AND PROTECTIVE ORDERS

This session takes a pragmatic look at how to balance ethical considerations regarding information flows in patent litigation. How do parties reasonably share confidential information with adversaries? What limitations are placed on litigation and prosecution counsel? How can litigation counsel share with competitor's counsel in the context of joint defense? The answers lie in carefully crafted patent prosecution bars, patent acquisition bars and protective orders, and careful party-by-party management of disclosures.

Gabriel M. Ramsey, Orrick, Herrington & Sutcliffe LLP

PRESIDING OFFICER:

RONALD S. LAURIE, INFLEXION POINT STRATEGY, LLC

12:30 P.M.

NETWORKING LUNCH

NETWORKING LUNCH SPONSORED BY:



1:15 P.M.

0.50 HR ETHICS

ETHICS: FEE SHIFTING

A look at the implications of post-*Octane* fee shifting on the attorney-client relationship.

Clement S. Roberts, Durie Tangri LLP

1:45 P.M.

0.75 HR

ANTITRUST AND LICENSING ISSUES

This session will examine issues at the intersection of patent and antitrust law. It will examine the challenges of FRAND licensing for standards essential patents, the impact of the IEEE's revised patent policy, and the implications of the Supreme Court's decision earlier this year in *Kimble v. Marvel.* Finally, it will consider the emergence of China as an important arena for FRAND-related antitrust enforcement and litigation.

Robert D. Fram, Covington & Burling LLP David Killough, Microsoft Corp. Scott Sher, Wilson Sonsini Goodrich & Rosati

2:30 P.M.

15 MINUTE BREAK

2:45 P.M.

0.50 HR

PATENT PORTFOLIO MANAGEMENT: CLAIM DRAFTING AND PROSECUTION STRATEGIES IN UNCERTAIN TIMES

This session will explore strategies for claim drafting, prosecution and overall patent portfolio management in view of uncertainties introduced by the Supreme Court *Alice* decision, decisions from the Federal Circuit and Patent Trial and Appeal Board, and new guidelines from the U.S. Patent and Trademark Office.

Douglas Luftman, NetApp Rajiv Patel, Fenwick & West LLP 3:15 P.M. 0.50 HR

CURRENT TRENDS IN PATENT DAMAGES

This session will examine the up-to-theminute state of patent damages including the impact of the Federal Circuit's recent decision in *Ericsson v. D-Link* and whether it has broader implications for use of the *Georgia-Pacific* factors. Consideration will also be given to the *Lifetech* case, which held that it is possible to "induce yourself" to infringe under Section 271, and the latest on extra-territoriality and damages. The group will also explore trends in joining other claims such as infringement of design patents, trade secret claims and business torts in order to increase current limits on damages.

G. Hopkins Guy, III, *Baker Botts LLP* Keith Slenkovich, *WilmerHale*

3:45 P.M.

0.50 HR

TRANSBORDER ISSUES AND EXHAUSTION

This session will examine infringement of articles made and sold outside the United States in the wake of *Carnegie Mellon v. Marvell*. It will describe how to develop manufacturing and distribution strategy to minimize patent exposure.

Sasha Rao, Maynard Cooper & Gale

4:15 P.M.

CLOSING REMARKS

Planning Committee

Mark Lemley, CO-CHAIR; Stanford Law School,
Durie Tangri

James Dempsey, CO-CHAIR; Berkeley Center for Law & Technology

 $\label{thm:michael Esposito, CO-CHAIR; Blue Moon Software, Inc.} \\$

* * * *

Robert Barr, Berkeley Center for Law & Technology (retired)

David S. Bloch, Winston & Strawn LLP

Mehrnaz Boroumand Smith, Kilpatrick Townsend
& Stockton LLP

Karen I. Boyd, Turner Boyd LLP

Christopher Byrne, Samsung

Yar R. Chaikovsky, Paul Hastings LLP

Colleen Chien, Santa Clara Law School

Sean DeBruine, Kilpatrick Townsend & Stockton LLP

John M. Farrell, Fish & Richardson

Robert D. Fram, Covington $\&\ Burling\ LLP$

Robert J. Goldman, Ropes & Gray LLP

Sarah Guichard, RPX Corp.

G. Hopkins Guy, III, Baker Botts LLP

Elaine Heal, North Weber & Baugh LLP

Richard S. J. Hung, Morrison & Foerster LLP

Heidi Keefe, Cooley LLP

David Killough, Microsoft Corp.

Deanna Kwong, Hewlett-Packard

Eric R. Lamison, Cisco Systems, Inc.

Ronald S. Laurie, Inflexion Point Strategy, LLC

Louise Lee, Berkeley Center for Law & Technology Gary Loeb, Counsyl

Christian E. Mammen, Hogan Lovells LLP

David L. McCombs, Haynes and Boone, LLP

Peter Menell, UC Berkeley School of Law, BCLT

Suzanne Michel, Google Inc.

Veronica Nauts, *Kasowitz Benson Torres & Friedman I I P*

Christopher J. Palermo, Hickman Palermo Becker Bingham LLP

Rajiv Patel, Fenwick & West LLP

Greg Pinsonneault, LitiNomics, Inc.

Ashok Ramani, Keker & Van Nest LLP

Gabriel M. Ramsey, Orrick, Herrington & Sutcliffe LLP

Sasha Rao, Maynard Cooper & Gale

Terry Rea, Crowell & Moring LLP

Edward R. Reines, Weil, Gotshal & Manges LLP

Clement S. Roberts, Durie Tangri LLP

Gwilym Roberts, Kilburn & Strode LLP

Bhanu Sadasivan, McDermott Will & Emery

Jeannine Yoo Sano, White & Case LLP

David Simon, Salesforce

Maya Skubatch, Wilson Sonsini Goodrich & Rosati

Keith Slenkovich, WilmerHale

Lee Van Pelt, Van Pelt, Yi & James LLP

Vernon M. Winters, Sidley Austin LLP

LOGISTICS

CONFERENCE LOCATION:

FOUR SEASONS HOTEL SILICON VALLEY

2050 University Avenue East Palo Alto, CA 94303

Please call the hotel directly at (650) 470-3847 for room reservations

by November 9. Request **APLI SV 2015** when making reservations to receive the special room rate of **\$355/night.**

Parking:

Daily self-parking: complimentary Overnight self-parking: \$12 Valet parking: \$22

KEY DATES:

NOVEMBER 6

Last day for early registration

DECEMBER 1

Last day for partial refund

DECEMBER 4

Last day to substitute names of attendees

DECEMBER 6

Last day for regular registration

AFTER DECEMBER 6

Registrations will be accepted at a higher rate on a space available basis. Walk-up registrations may not be available.

DECEMBER 10

Institute begins

QUESTIONS:

Email: aplisv@law.berkeley.edu

Phone: **510.642.4712**

REGISTRATION

REGISTER ONLINE

Whether you are paying by credit card or check, you must register online. Speakers and Moderators are also required to register online to answer key scheduling questions and initial the "authorization to publish" your slides and the audio recordings of the event.

www.aplisv.org

REGISTRATION RATES

Earlybird Registration (by November 6)\$890
Regular Registration (by December 6)\$990
Late Registration (after December 6 on a space available basis) \$1200

GROUP REGISTRATION - DISCOUNTS (REGISTER ONLINE)

10% - 5 or more people from the same organization

20% - 10 or more people from the same organization

CANCELLATION POLICY

Full refunds (less \$100 cancellation fee) available for paid registrations cancelled in writing to *aplisv@law.berkeley.edu* **by December 1.**

No refunds are available after December 1; however, you may substitute a different person by writing to *aplisv@law.berkeley.edu* **by December 4.**



@BCLTatBoalt

@StanfordLaw

#APLISV

BERKELEY CENTER FOR LAW & TECHNOLOGY UC BERKELEY SCHOOL OF LAW 421 BOALT HALL BERKELEY, CA 94720-7200

NONPROFIT ORGANIZATION
U.S. Postage
PAID
University of California

RETURN SERVICE REQUESTED

16TH ANNUAL SILICON VALLEY ADVANCED PATENT LAW INSTITUTE DECEMBER 10-11, 2015 • FOUR SEASONS HOTEL • EAST PALO ALTO, CA

THANK YOU TO OUR SPONSORS





hickmanpalermo.com





kvn.com

ip-strategy.com







